Pennsylvania, 2008

Flash Flooding and Damaging Wind in Pennsylvania, August 14, 2008

August 14, 2008 · NWS PBZ · 3 events in 3 counties and zones

A strong upper level low moved south across the eastern Great Lakes and combined with daytime heating produced thunderstorms across eastern Ohio, western Pennsylvania, and northern West Virginia. Isolated flash flooding and severe thunderstorms occurred across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong upper level low moved south across the eastern Great Lakes and combined with daytime heating produced thunderstorms across eastern Ohio, western Pennsylvania, and northern West Virginia. Isolated flash flooding and severe thunderstorms occurred across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 14, 2:04 PM EST, 41 minutes earlier.

Area forecast discussion, Aug 14, 2:04 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT THU AUG 14 2008

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING THROUGH THE GREAT LAKES
TONIGHT AND DAYTIME FRIDAY WILL BRING SCATTERED THUNDERSTORMS AND
MAYBE HAIL. IT STILL LOOKS LIKE MIDWEST HIGH PRESSURE WILL ARRIVE
IN TIME TO MAKE THE WEEKEND NICE AND DRY.

&&

.NEAR TERM /THROUGH FRIDAY/...
BASED ON RECENT RADAR DATA AND SPOTTER REPORTS HAVE INTRODUCED
SCATTERED THUNDERSTORMS TONIGHT WITH HAIL AND HEAVY RAIN ACROSS THE
UPPER OHIO VALLEY THROUGH EARLY EVENING. THIS SCENARIO IS IN CONJUNCTION
WITH INCREASED INSTABILITY ASSOCIATED WITH COLDER TEMPERATURES
ALOFT BROUGHT BY THE PASSING UPPER LEVEL SHORT WAVE TROUGH. LITTLE
INDICATION OF MUCH WIND GUSTS WITH THE STORMS BASED ON WEAKNESS OF
VERTICAL SHEAR AND WINDS ALOFT. CONCUR WITH RECENT SREF MODEL RUNS
THAT THERE WILL CONTINUE TO BE ISOLATED TO SCATTERED THUNDERSTORMS
ACROSS THE UPPER OHIO VALLEY UNTIL EARLY FRIDAY EVENING.

HAVE ADDED EARLY MORNING PATCHY FOG TO THE RIVER VALLEYS.

FORECASTED TEMPERATURES WERE CLOSE TO BLEND OF CONCURRING SREF
MODEL VALUES AND NAM AND GFS MOS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
WITH RECENT SREF MODEL RUNS SHOWING UPPER LEVEL TROUGH DEPARTING
THE UPPER OHIO VALLEY FRIDAY NIGHT AND MIDWEST HIGH PRESSURE
ARRIVING WITH SUBSIDENCE AND A LITTLE SURFACE LAYER
DRYING...EXPECT DRY CONDITIONS SATURDAY WITH LESS CLOUDS YET PLEASANT
TEMPERATURE. AGAIN FORECASTED TEMPERATURES WERE CLOSE TO BLEND OF CONCURRING
SREF MODEL VALUES AND NAM AND GFS MOS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL CROSS THE REGION LATE IN THE WEEKEND INTO
MONDAY...BRINGING DRY AND SEASONABLE CONDITIONS. ECMWF/GFS DEPICT
RIDGING TO THE WEST FLATTENING BY TUESDAY. THIS WILL ALLOW FOR
SOME LIFT TO COMBINE WITH INCREASING LOW-LEVEL MOISTURE...PRODUCING
SOME CHANCE OF SHWRS/TSTMS FOR MIDWEEK. RIDGING IS PROGGED TO
RE-AMPLIFY OVER THE REGION THURSDAY FOR MAINLY DRY AND SEASONABLY
WARM CONDITIONS.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SHWRS/ISOLATED TSTMS ARE DEVELOPING ACROSS EASTERN OH/WESTERN PA
AS THE NEXT PIECE OF ENERGY SWINGS ACROSS. WILL INCLUDE SCT TSTMS
FOR MOST TERMINALS THROUGH AROUND 00Z...WITH MVFR CONDITIONS IN THE
STRONGER STORMS. ACTIVITY WILL WIND DOWN BY LATE THIS EVENING...WITH
AREAS OF MVFR/IFR CONDITIONS IN FOG DEVELOPING OVERNIGHT. ANOTHER
ROUND OF SCT SHWRS/TSTMS ARE LIKELY FRIDAY AFTN...WITH MVFR
CONDITIONS PSBL. THE UPPER LOW WILL DEPART BY SATURDAY. OTHER THAN
FOR SOME PATCHY MORNING FOG...VFR CONDITIONS WILL PREVAIL FOR THE
WEEKEND INTO EARLY NEXT WEEK. SOME RESTRICTIONS ARE PSBL
TUESDAY...AS UPPER LEVEL RIDGE FLATTENS AND LOW PRESSURE WAVES CLIP
THE REGION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 14, 1:35 PM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT THU AUG 14 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-151000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
235 PM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS THROUGH THIS EVENING HAVE THE POTENTIAL
OF PRODUCING PENNY SIZED HAIL AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 14, 12:07 PM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
107 PM EDT THU AUG 14 2008

PAZ021-141745-
ALLEGHENY PA-
107 PM EDT THU AUG 14 2008

AT 106 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF NORTH
SIDE...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING
PEA TO MARBLE SIZED HAIL AND BRIEF HEAVY RAIN.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ALLISON PARK...DOWNTOWN PITTSBURGH...FOX CHAPEL...GIBSONIA...MCKEES
ROCKS...NORTH SIDE...PENN HILLS...PERRYSVILLE...SOUTH SIDE...AND
WEST MIFFLIN

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS...HEAVY RAIN...OR WIND DAMAGE TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Aug 14, 12:48 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
148 PM EDT THU AUG 14 2008

PAZ021-030-141845-
ALLEGHENY PA-WESTMORELAND PA-
148 PM EDT THU AUG 14 2008

AT 148 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTHWEST OF
WILKINSBURG...MOVING EAST AT 10 MPH. THIS CLUSTER OF STORMS ARE
CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL AND RAINFALL OF UP
TO ONE HALF INCH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ALLISON PARK...IRWIN...JEANNETTE...LEECHBURG...MCKEESPORT...
MONROEVILLE...MURRYSVILLE...PENN HILLS...AND PERRYSVILLE.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS...HEAVY RAIN...OR WIND DAMAGE TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Aug 14, 1:17 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 PM EDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             5 NNW HANOVERTON        40.82N 80.97W
08/14/2008  E0.88 INCH       COLUMBIANA         OH   PUBLIC

            HAIL REPORTED BY THE PUBLIC IN HOMEWORTH, COLUMBIANA
            COUNTY.

&&
Local storm report, Aug 14, 1:58 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
258 PM EDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HEAVY RAIN       NE GREENSBURG           40.31N 79.54W
08/14/2008  M0.00 INCH       WESTMORELAND       PA   TRAINED SPOTTER

            1.54 INCHES OF RAINFALL IN ONE HOUR. REPORTED FLOODING
            AROUND OAKWOOD AVENUE.

&&
Special weather statement, Aug 14, 2:06 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
306 PM EDT THU AUG 14 2008

PAZ007-008-013-014-142000-
BUTLER PA-LAWRENCE PA-MERCER PA-VENANGO PA-
306 PM EDT THU AUG 14 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
BUTLER...VENANGO...MERCER AND LAWRENCE...

AT 301 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES NORTHWEST OF SLIPPERY
ROCK...MOVING SOUTHEAST AT 10 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING PEA SIZED HAIL...IN ADDITION TO HEAVY DOWNPOURS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CLINTONVILLE...ENTERPRISE...GROVE CITY...HARLANSBURG...SLIPPERY
  ROCK...AMSTERDAM...ARMSTRONG...ATWELLS CROSSING...BARKEYVILLE...
  BLACKTOWN...BOVARD...BOYERS...BRANCHTON...BRENT AND BROAD ACRES

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

The radar

The Pittsburgh radar (KPBZ), 64 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Westmoreland

When
August 14, 2:45 PM EST
Where
Westmoreland County, 0.53 mi WNW of Stonevilla to 0.92 mi ENE of Greensburg
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.303, -79.529

Emergency management reported flash flooding with several roads flooded in Greensburg and Hempfield Townships. This included East Pittsburgh St. and Oakville as well as Jefferson Ave. and Roseytown Rd.

Thunderstorm Wind, Venango

When
August 14, 2:55 PM EST
Where
Venango County, 0.77 mi NE of Victory to 0.97 mi WNW of Victory
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.378, -79.760

Law enforcement reported trees down along Deep Hollow Rd in Sugar creek and Cranberry Townships.

Flash Flood, Allegheny

When
August 14, 4:00 PM EST to 6:00 PM EST
Where
Allegheny County, 0.47 mi WSW of Cuddy to 0.72 mi WSW of Cuddy
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.348, -80.159

Emergency management reported flash flooding along Millers Run Rd near Treveskyn.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130448, 130452, 130451.